Antibiotics Most Likely Cause of Allergic Reactions During Anesthesia

Most allergic reactions that occur during anesthesia are caused by antibiotics, though many reactions do not have a clear cause, according to a study published in the Sept. 2011 issue of Anesthesia & Analgesia.

The researchers reviewed the Mayo Clinic Division of Allergic Diseases skin test database from 1992-2010 to characterize perioperative allergens associated with anaphylactic reactions, according to the report. The researchers also reviewed the records of all patients tested for perioperative and anesthetic medications.

The researchers found that 38 patients had an anaphylactic reaction during anesthesia. The most common likely causative agent was antibiotics, but more than half of reactions could not be linked to a causative agent. The undiagnosed allergic reactions place patients at risk of subsequent reexposure to the same allergen, or could lead to unnecessary avoidance of needed medications.

Related Articles on Anesthesia:
LA Times: Patients Should Research Ties Between Physicians and Drug Firms
Maine Physicians Report Severe Drug Shortages, Request Federal Intervention
Study: AP Advance Laryngoscope Speeds Up Intubation in Difficult Airways

© Copyright ASC COMMUNICATIONS 2020. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 

Featured Webinars

Featured Whitepapers